Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Mar 18, 2021, 2:34 PM EDT for McCormick County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 2:34 PM EDT (18:34 UTC)
- Expired
- Mar 18, 2021, 3:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Columbia, SC
County McCormick County, SC
The radar
The Greer radar (KGSP), 103 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 542 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 5.7
The text
As transmitted.
405
WWUS82 KCAE 181834
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
234 PM EDT Thu Mar 18 2021
GAZ040-SCZ018-181900-
Lincoln GA-McCormick SC-
234 PM EDT Thu Mar 18 2021
...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....
At 233 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Lake Strom Thurmond, or 10 miles
southwest of Abbeville, moving northeast at 65 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Broad
River Campground, Mount Carmel and Leroy's Ferry Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3407 8251 3408 8248 3406 8245 3406 8233
3400 8231 3399 8231 3386 8257 3387 8258
3386 8260 3398 8265
TIME...MOT...LOC 1833Z 238DEG 58KT 3404 8245
$$
fwaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:11 PM EDT, 23 minutes earlier.
Area forecast discussion, Mar 18, 2:11 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Columbia SC 211 PM EDT Thu Mar 18 2021 .SYNOPSIS... A warm front will lift north through our region this morning. A cold front, and associated thunderstorms, some severe, will move east across the region today. Cool high pressure will build over the region tonight and be reinforced on Friday as a backdoor front sinks south through the area. Cooler but fair weather is expected over the weekend, followed by a warming trend early next week as an upper ridge builds over the region. && .NEAR TERM /THROUGH TONIGHT/... Warm front continues to lift north through the area and as of 11 AM is right around the NC/SC state line. With significant warm advection at 850mb early this morning, a capping inversion remains in place early this morning. This may prevent convection from really initiating until the better forcing arrives later associated with the somewhat linear convection further to the west. While radar looks fairly unimpressive to the west for now, increasing low level destabilization does still keep concerns for strengthening storms as they move east into the area. Shear remains impressive with KCAE VAD wind profiler showing 50kts around 5000 ft. The good news is that shear profiles appear to be more speed shear which supports a greater threat for straight-line winds but limits tornado risk. Shifting east, surface analysis shows that effective SRH remains higher in the eastern forecast, which is expected to continue to be the case into this afternoon, leading to an increasing threat for tornadoes closer to the I-95 corridor. Essentially the way the event is beginning to unfold there appears to be two threat areas that we will continue to watch. Some stronger storms with colder cloud tops and increased lightning activity in Central GA will shift to the NE which will begin to enter a more favorable near storm environment, combined with increased destabilization due to daytime heating. These storms will likely move through the southeastern forecast area, followed by a bit of a dry slot earlier this afternoon which may create a lull in convective activity. What will be interesting to watch is there is a line of a bit more organized convection closer to Atlanta with clouds breaking ahead of the line. This could lead to a possibly greater convective threat, although the best forcing associated with the line will shift north of the forecast area. Still will definitely be worth keeping an eye on this line. More favorable environment will remain east with soundings indicating more curvature in hodographs in the eastern forecast area compared to the north and west. It will be a bit tougher to destabilize farther north as well with the wedge front still lingering just north of the area. Bottom Line: Severe threat remains in place for the entire forecast area for this afternoon. Tonight, cold advection will overspread the region behind the cold front with westerly winds around 10 mph. Radiational cooling will be limited by the winds keeping the boundary layer mixed but cold advection should support overnight lows in the 40s. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... An upper level trough moves off the North Carolina coast Friday morning and The Midlands and CSRA will be in the southern branch of the jet stream through this weekend. Cooler air behind the upper trough will lead to below normal temperatures for late March. Low temperatures may drop into the lower 30s across the Northern Midlands and Catawba regions. Frost/freeze headlines may be needed Saturday and perhaps Sunday mornings. A weak shortwave is expected to interact with moisture from a stalled frontal boundary on Sunday for a slight chance of showers in the southeast Midlands and lower CSRA. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... High pressure aloft builds across the Southeast U.S. through the middle of next week for dry weather and a warming trend to near or slightly above normal temperatures. Model ensembles depict low confidence in timing the breakdown of the upper ridge later next week which allows shortwave troughs to move into the region. The NBM consensus introduces a chance of showers next Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... This has been a challenging forecast in general, and that bleeds over into TAFs. Clearing has spread across much of the region, with the earlier wedge completely scoured out and only mid to upper level clouds remaining thick. As a result, all TAF sites are sitting at VFR currently. Winds are beginning to gust as we get sunshine and mix some of the stronger winds above the surface down to the surface. This should continue through the rest of the afternoon as the cold front approaches and passes. Expect gusts upwards of 25-30 knots this afternoon. There are two primary areas of concerns as it pertains to strong thunderstorms the rest of the afternoon. One is currently across our southern areas, primarily impacting OGB. This will likely remain as rain for the next hour or two as it moves northeast. Meanwhile, there is a line of showers and thunderstorms that has developed just to the west of our forecast area along the cold front. This and some possible discrete cells ahead of it, pose the greatest threat for thunderstorms over the rest of the afternoon. Guidance does move this activity into the CAE/CUB/AGS/DNL area in the 19z-22z range. Confidence is not as high as it once was that these will be strong or severe. To be frank, this may not even end up being widespread enough to impact the terminals. I keep VCTS at all sites for a time this afternoon given the ingredients are still in place, but this is mainly a placeholder to allow for a TEMPO group later on. Confidence is decreasing that this will be necessary later. Additionally, went ahead with a TEMPO group for lower cigs at AGS/DNL through 21z. I don't know that it'll be predominant, so a TEMPO will do for now. The good news is that confidence is high that after 21z-23z, VFR will return, largely for good. We'll see clouds clear and rise well above the MVFR mark at all sites. Westerly flow should dominate, and help to keep the skies mostly clear (that, and a decrease in moisture). Expect winds to remain breezy overnight, 6-12kts at the surface and gusts upwards of 18 knots. Winds will die down tomorrow morning as we head into a much quieter day. EXTENDED AVIATION OUTLOOK...Cig restrictions possible Saturday night into Sunday as a coastal storms affects the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Mar 18, 4:21 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 421 AM EDT Thu Mar 18 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 190830- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 421 AM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. A line of thunderstorms will move through the region Thursday morning into the afternoon ahead of a cold front. Severe thunderstorms are likely with damaging winds, large hail, and isolated tornadoes possible, some strong. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Mar 18, 10:08 AM EDT, 4 hours 26 minutes before
Special Weather Statement National Weather Service Columbia SC 1008 AM EDT Thu Mar 18 2021 SCZ016-115-116-181630- Chesterfield-Northern Lancaster-Southern Lancaster- Including the cities of Cheraw, Pageland, Indian Land, Lancaster, Elgin, and Lancaster Mill 1008 AM EDT Thu Mar 18 2021 ...PATCHY DENSE FOG CONTINUES IN CHESTERFIELD AND LANCASTER COUNTIES... Patchy dense fog continues for Chesterfield and Lancaster counties ahead of the warm front. Expect improving visibilities over the next couple hours as the warm front shifts farther north.
Special weather statement, Mar 18, 2:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
234 PM EDT Thu Mar 18 2021
GAZ040-SCZ018-181900-
Lincoln GA-McCormick SC-
234 PM EDT Thu Mar 18 2021
...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....
At 233 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Lake Strom Thurmond, or 10 miles
southwest of Abbeville, moving northeast at 65 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Broad
River Campground, Mount Carmel and Leroy's Ferry Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3407 8251 3408 8248 3406 8245 3406 8233
3400 8231 3399 8231 3386 8257 3387 8258
3386 8260 3398 8265
TIME...MOT...LOC 1833Z 238DEG 58KT 3404 8245
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 3:19 PM EDT | Special Weather Statement | CAE | Newberry | 26 min |
| Mar 18, 3:34 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 41 min |
| Mar 18, 4:24 PM EDT | Special Weather Statement | CAE | Fairfield | 51 min |
| Mar 18, 5:01 PM EDT | Special Weather Statement | CAE | Lancaster | 29 min |
| Mar 18, 5:24 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 36 min |
| Mar 18, 5:48 PM EDT | Special Weather Statement | CAE | Fairfield | 42 min |
| Mar 18, 5:51 PM EDT | Special Weather Statement | CAE | Chesterfield | 24 min |
| Mar 18, 7:48 PM EDT | Special Weather Statement | CAE | Chesterfield | 42 min |
| Mar 18, 7:58 PM EDT | Special Weather Statement | CAE | Lancaster | 32 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.